Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

August 21, 2018Covington County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 21, 2018, 4:51 PM CDT for Covington County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 4:51 PM CDT (21:51 UTC)
Expired
Aug 21, 2018, 5:15 PM CDT
In force
24 min
Issued by
NWS Mobile, AL

County Covington County, AL

The radar

The Ft Rucker radar (KEOX), 84 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS84 KMOB 212151
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
451 PM CDT TUE AUG 21 2018
 
ALZ060-212215-
Covington AL-
451 PM CDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN COVINGTON COUNTY UNTIL 515 PM CDT...

At 450 PM CDT, the strong thunderstorm was located 6 miles northwest
of Opp, moving east at 25 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Opp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3123 8648 3146 8641 3146 8640 3145 8640
      3146 8639 3146 8627 3145 8626 3144 8626
      3144 8619 3121 8620
TIME...MOT...LOC 2150Z 273DEG 23KT 3136 8633 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 21, 4:00 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 21, 4:00 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
400 PM CDT Tue Aug 21 2018

.NEAR TERM /Now Through Wednesday/...Surface observations/analysis,
radar and satellite imagery all indicated that the "cold" front is
just to the northwest of our forecast area at 3 PM this afternoon.
Out ahead of this front, some scattered showers and storms are
occurring, generally along the I-65 corridor and points east and
southward. Expect this convection to continue to until shortly after
sunset, but gradually diminish thereafter.

Models similar in moving the front down toward the coast overnight,
with the GFS slightly faster than the ECMWF. By 22/06Z the GFS
already has the front just offshore in the northern Gulf, while the
ECMWF still has it just inland over our forecast area before moving
it just offshore by around 22/12Z. So the general trend is for the
front to move offshore sometime during the early morning hours
Wednesday. The National Centers seem to favor the slightly slower
ECMWF, and we will also lean toward that solution. Either way, rain
chances will be ending quickly from northwest to southeast across
the region tonight only lingering near the coast by 22/12Z, with no
rain expected during the day on Wednesday.

Airmass behind the front really not any cooler than ahead, but it
will be noticably drier with lower humidity on Wednesday. Dewpoint
temperatures in the mid and upper 70s this afternoon will only be in
the upper 60s to lower 70s across the region on Wednesday. Expect a
better minimum temperature gradient across the forecast area tonight
as the front will be moving through, with lows ranging from the
upper 60s northwestern zones to the lower 70s southeastern zones.
May not be below the mid 70s tonight for coastal Okaloosa county.
Even though the "cold" front have moved south of the area by
Wednesday, much more sunshine will allow temperatures to warm into
the upper 80s and lower 90s by the afternoon hours. 12/DS

.SHORT TERM /Wednesday night Through Friday night/...A drier
airmass continues to flow into the area Wednesday night into
Thursday with a light northerly flow. Meanwhile, upper level
ridging will build across the area through the end of the work
week. This will maintain dry conditions with with lower humidity
as precipitable water values drop to around 1.2 inches. /13

.LONG TERM /Saturday Through Tuesday/...Surface high pressure
moves east on Saturday with a light southerly flow developing
across the region. This will allow moisture to return to the area
as PWATS climb back to around 1.8 inches on Sunday. The
increasing moisture levels will bring a return to a more typical
late August convective pattern. /13

&&

.MARINE...Surface high pressure ridge over the northern Gulf today
will weaken and shift southward through midweek in response to a
weak trough or frontal boundary that will drift down into the
northern Gulf and become nearly stationary. A light to moderate
westerly flow over the marine area this evening will shift to a
light offshore flow by Wednesday and continue through late week.
High pressure to the north of the marine area will shift off the
Atlantic east coast sometime on Friday, with windflow over the
coastal waters returning to light onshore. Seas initially in the 2
to 3 foot range, decreasing to 2 feet or less for the remainder of
the forecast period. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      70  91  70  91  70  93  72  92 /  10   0   0   0   0  10  10  30
Pensacola   73  89  71  90  72  90  74  89 /  30   0   0   0   0  10  10  30
Destin      76  87  73  88  75  88  76  88 /  40  10   0   0   0  20  10  30
Evergreen   71  89  68  89  69  92  71  93 /  20   0   0   0   0  10  10  40
Waynesboro  69  87  68  89  67  91  69  91 /  10   0   0   0   0  10  10  20
Camden      71  89  68  89  68  92  71  93 /  10   0   0   0   0  10  10  30
Crestview   72  90  69  91  70  92  71  91 /  30   0   0   0   0  20  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 21, 4:56 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
456 AM CDT Tue Aug 21 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-221000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
456 AM CDT Tue Aug 21 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-221000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
456 AM CDT Tue Aug 21 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 21, 3:16 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
316 PM CDT TUE AUG 21 2018

ALZ058-212100-
Crenshaw AL-
316 PM CDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
CRENSHAW COUNTY UNTIL 400 PM CDT...

At 316 PM CDT, the strong thunderstorm was located over Luverne,
moving east at 30 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Luverne, Brantley, Rutledge, Dozier, Glenwood and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8620 3144 8620 3144 8626 3146 8628
      3153 8628 3149 8634 3149 8636 3146 8639
      3147 8640 3153 8640 3153 8649 3196 8622
      3195 8618 3183 8618 3179 8620 3179 8615
      3166 8615 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2016Z 269DEG 26KT 3176 8626
Special weather statement, Aug 21, 4:03 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
403 PM CDT TUE AUG 21 2018

ALZ058-212145-
Crenshaw AL-
403 PM CDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW COUNTY UNTIL 445 PM CDT...

At 403 PM CDT, the strong thunderstorm was located over Brantley, or
9 miles south of Luverne, moving east at 25 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Brantley and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8616 3153 8620 3147 8619 3149 8628
      3153 8628 3152 8631 3170 8627 3169 8615
      3166 8615 3166 8616 3165 8616 3163 8618
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2103Z 278DEG 20KT 3158 8622
Special weather statement, Aug 21, 4:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
451 PM CDT TUE AUG 21 2018

ALZ060-212215-
Covington AL-
451 PM CDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN COVINGTON COUNTY UNTIL 515 PM CDT...

At 450 PM CDT, the strong thunderstorm was located 6 miles northwest
of Opp, moving east at 25 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Opp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3123 8648 3146 8641 3146 8640 3145 8640
      3146 8639 3146 8627 3145 8626 3144 8626
      3144 8619 3121 8620
TIME...MOT...LOC 2150Z 273DEG 23KT 3136 8633

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:16 PM CDTSpecial Weather StatementMOBCrenshaw44 min
Aug 21, 4:03 PM CDTSpecial Weather StatementMOBCrenshaw42 min
Aug 21, 5:58 PM CDTSpecial Weather StatementMOBMobile32 min
Aug 21, 6:05 PM CDTSpecial Marine WarningMOB40 min
Aug 21, 6:35 PM CDTSpecial Weather StatementMOBBaldwin40 min
Aug 21, 6:43 PM CDTSpecial Weather StatementMOBMobile47 min
Aug 21, 6:45 PM CDTSpecial Marine WarningMOB60 min
Aug 21, 6:52 PM CDTSpecial Weather StatementMOBSanta Rosa23 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.